Pennsylvania, 2010

Damaging Winds in Pennsylvania, June 28, 2010

June 28, 2010 · NWS BGM · 2 events in 1 county or zone

As a cold front approached northeast Pennsylvania, warm temperatures and high humidity helped develop enough instability to produce scattered strong to severe thunderstorms. Isolated wind damage reports were received from Susquehanna county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

As a cold front approached northeast Pennsylvania, warm temperatures and high humidity helped develop enough instability to produce scattered strong to severe thunderstorms. Isolated wind damage reports were received from Susquehanna county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 7:19 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 28, 7:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
819 PM EDT MON JUN 28 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT...WITH SCATTERED SHOWERS
AND THUNDERSTORMS PRECEDING IT...THROUGH THE EVENING HOURS. MUCH
COOLER TEMPERATURES WILL FOLLOW FOR TUESDAY AND WEDNESDAY...BEHIND THE FRONT.
HIGH PRESSURE WILL ALSO BUILD IN...BRINGING MAINLY DRY WEATHER.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATED AT 125 PM... TWO MAIN AREAS OF CONVECTIVE DEVELOPMENT THIS
AFTERNOON. ONE IS OVER WESTERN NY...AHEAD OF THE MAIN COLD FRONT
ACROSS ONT AND LOWER MI. THE OTHER IS FORMING OVER THE DELMARVA
REGION AND SOUTHEAST PA. THE FORMER AREA OF SHOWERS AND STORMS
SHOULD CROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND
EARLY EVENING...WITH PERHAPS SLIGHT WEAKENING IN INTENSITY...AS
THE AIR MASS ACROSS CENTRAL NY/NORTHEAST PA HAS BEEN SOMEWHAT
CLOUDIER/MORE STABLE SO FAR TODAY. SINCE THERE IS STILL A SMALL
WINDOW FOR FURTHER DESTABILIZATION LATE THIS AFTERNOON...AND THIS
AREA IS CLOSER TO THE BETTER HEATING THAT HAS OCCURRED DOWN OVER
THE COASTAL PLAIN...WE STILL MENTION THE POSSIBILITY OF LOCALLY
HEAVY RAIN AND GUSTY WINDS...ACROSS SECTIONS OF NORTHEAST PA AND
THE WESTERN CATSKILLS.

LATER TONIGHT...ONCE THE FRONT CROSSES THE REGION...DRIER/MORE
STABLE AIR WILL BUILD IN...WITH SHOWER COVERAGE DECREASING
ACCORDINGLY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
UPDATED AT 135 PM... A MUCH COOLER AIR MASS WILL PROGRESSIVELY
INVADE THE NORTHEASTERN U.S. TUE THROUGH WED. OVERALL...THIS AIR
MASS WILL ALSO BE FAIRLY DRY...SO A MINIMUM OF PRECIPITATION IS
EXPECTED. HOWEVER...A COUPLE OF UPPER-LEVEL WAVES WILL ROTATE
ACROSS UPSTATE NY...AND COULD TOUCH OFF SCATTERED SHOWER ACTIVITY
OVER THE NORTHERN FINGER LAKES...MOHAWK VALLEY...SOUTHERN TUG
HILL...AND CATSKILL ZONES...ESPECIALLY FROM TUE NIGHT INTO WED
EVENING.

BY THU...AN AMPLIFIED CLOSED LOW FOR THIS TIME OF YEAR...WILL
BEGIN TO LIFT OUT ACROSS THE CANADIAN MARITIMES...WITH RISING
HEIGHTS ACROSS NY/PA...AND MAINLY SUNNY SKIES.

AS MENTIONED ABOVE...THIS PERIOD WILL FEATURE BELOW NORMAL TEMPS
FOR EARLY JULY...WITH HIGHS IN THE UPPER 60S TO LOWER 70S...AND
LOWS IN THE 40S AND LOWER 50S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
VERY QUIET XTNDD PD AS A LRG HIPRES BLDS IN SFC AND ALOFT AND
GIVES THE AREA DRY WX. BY SUN...+590DM H5 HI OVER WRN PA AND H8
TEMPS APCHG 20C. SO...TEMP TREND WILL SHOW WRMG THRU THE PD WITH
HI/S WELL ABV NRML BY THE END OF THE PD. GNRLY FLWD HPC GUID FOR
TEMPS BUT DID DIAL BACK A BIT IN THE TEMPS NEAR THE END TO BLEND
BETTER WITH THE SRNDG OFFICES AND THE LATEST MEX GUID.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS THIS EVENING EXCEPT IN SCT TSRA WHERE
CONDITIONS TEMPORARILY DROP TO IFR/MVFR. AFTER THE STORMS MOVES E
AND WEAKEN BTWN 4 AND 6Z...AN MVFR CIG WILL DROP INTO THE AREA
UNDER LL COLD AIR ADVECTION. MVFR CIGS AND LIGHT BR WILL
PREDOMINATE BTWN 6Z AND 13Z...THEN VFR IN CUMULUS CLDS WHICH SHUD
SCT OUT BY TUE AFTERNOON.

OUTLOOK...

TUES THRU SAT...MOSTLY VFR OTHER THAN SOME MORNING IFR FOG AT ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...DGM
AVIATION...DJN
Hazardous weather outlook, Jun 28, 12:46 PM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT MON JUN 28 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-291800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION LATE THIS
AFTERNOON...INTO THE EARLY EVENING. ISOLATED STORMS COULD PRODUCE
HEAVY RAINFALL AND GUSTY WINDS...THROUGH ABOUT 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Local storm report, Jun 28, 6:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     UNION SPRINGS           42.85N 76.69W
06/28/2010                   CAYUGA             NY   LAW ENFORCEMENT

            WIRES DOWN

0730 PM     TSTM WND DMG     LOCKE                   42.67N 76.42W
06/28/2010                   CAYUGA             NY   AMATEUR RADIO

            LARGE BRANCH DOWN...5 TO 7 INCHES IN DIAMETER...ON ROUTE
            38 IN LOCKE.

&&

HEDEN
Local storm report, Jun 28, 6:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
756 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     UNION SPRINGS           42.85N 76.69W
06/28/2010                   CAYUGA             NY   LAW ENFORCEMENT

            WIRES DOWN

0730 PM     TSTM WND DMG     LOCKE                   42.67N 76.42W
06/28/2010                   CAYUGA             NY   AMATEUR RADIO

            LARGE BRANCH DOWN...5 TO 7 INCHES IN DIAMETER...ON ROUTE
            38 IN LOCKE.

0741 PM     FUNNEL CLOUD     8 W CORTLAND            42.60N 76.34W
06/28/2010                   TOMPKINS           NY   PUBLIC

&&

HEDEN
Local storm report, Jun 28, 6:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 NNE MORAVIA           42.75N 76.40W
06/28/2010                   CAYUGA             NY   AMATEUR RADIO

            NUMEROUS TREES DOWN.

&&

DJN
Special weather statement, Jun 28, 7:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT MON JUN 28 2010

NYZ024-055-PAZ038-290045-
BRADFORD PA-CHEMUNG NY-TIOGA NY-
800 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BRADFORD...
SOUTHEASTERN CHEMUNG AND SOUTHERN TIOGA COUNTIES...

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR LOCKWOOD...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WAVERLY AND SOUTH WAVERLY AT 810 PM EDT...
  SAYRE AT 815 PM EDT...
  BARTON AND LITCHFIELD AT 820 PM EDT...
  LITCHFIELD AT 825 PM EDT...
  NICHOLS AND TIOGA CENTER AT 830 PM EDT...
  OWEGO AT 835 PM EDT...
  WINDHAM AT 840 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4209 7617 4186 7633 4209 7670 4218 7663

HEDEN
Local storm report, Jun 28, 7:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
814 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          CORTLAND                42.60N 76.18W
06/28/2010                   CORTLAND           NY   AMATEUR RADIO

            AN UNTRAINED SPOTTER REPORTED A TORNADO IN THE CORTLAND
            AREA. THIS IS AN UNCONFIRMED REPORT.

&&

DJN
Special weather statement, Jun 28, 7:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
839 PM EDT MON JUN 28 2010

NYZ009-037-290145-
ONEIDA NY-
839 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONEIDA COUNTY...

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 16 MILES WEST
  OF CAMDEN...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JEWELL AT 915 PM EDT...
  CAMDEN AT 920 PM EDT...
  SYLVAN BEACH AND VERONA BEACH AT 925 PM EDT...
  VIENNA AT 930 PM EDT...
  BLOSSVALE AND GLENMORE AT 935 PM EDT...
  TABERG AT 940 PM EDT...
  LEE AND STOKES CORNER AT 945 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4340 7539 4314 7546 4321 7588 4331 7587
      4332 7586 4333 7588 4335 7588 4342 7585
      4343 7584

MLJ

The radar

The Binghamton radar (KBGM), 29 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
June 28, 8:00 PM EST
Where
Susquehanna County, 2.07 mi NE of Friendsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.940, -76.020

Trees were blown down across Route 267 in Choconut Township.

Thunderstorm Wind, Susquehanna

When
June 28, 8:20 PM EST
Where
Susquehanna County, Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.830, -75.880

Trees and wires were blown down across Route 706.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237111, 237112.